Heavy Rain, Crawford
- When
- June 29, 3:40 AM CST to 1:20 PM CST
- Where
- Crawford County, 2.81 mi S of Charme
- Reported by
- Public
- Coordinates
- 43.130, -91.120
Southwest of Eastman, 4.75 inches of rain fell.
For the second time in less than a week, storms producing locally heavy rains moved across Crawford County in southwest Wisconsin. The runoff from the rain caused standing high water, mud and rock slides that closed a portion of State Highway 35 west of Eastman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
For the second time in less than a week, storms producing locally heavy rains moved across Crawford County in southwest Wisconsin. The runoff from the rain caused standing high water, mud and rock slides that closed a portion of State Highway 35 west of Eastman. Radar estimates indicated up to 3 inches of rain fell on ground that was already saturated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 29, 2:03 AM CST, 1 hour 37 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 303 AM CDT Tue Jun 29 2021 .SHORT TERM...(Today through Wednesday) Issued at 303 AM CDT Tue Jun 29 2021 Areas of showers and isolated storms continued to lift northeast early this morning across the area ahead of an upper trough approaching from western MN. The trough will slowly pass across the northern Great Lakes today into this evening which will result in continued chances for scattered showers and storms. The environment will remain quite moist, with pwats up to 1.75 inches. While widespread heavy rain is not anticipated, localized areas could receive 1 to 2+ inches where repeated storms occur, and the HREF ensemble max rainfall generally shows this potential across the area. MLCAPE will be fairly modest, perhaps up to around 1000 J/kg this afternoon, but 30-40 kt mid-level flow ahead of the upper level trough could promote diurnal storm organization with strong, gusty winds the primary threat. Small hail is possible, but lapse rates will be fairly weak. Drier air will gradually work in overnight as weak high pressure builds in with diminishing shower and storm chances. Wednesday looks predominantly dry under high pressure, although an isolated shower or storm couldn't be ruled out. Upper level support will be minimal and forecast soundings show a skinny CAPE profile. Seasonable temps in the 70s to low 80s are expected today, limited somewhat by cloud cover, warming into the 80s for most on Wednesday, and possibly nearing 90 in the the typical warmer valley locations. .LONG TERM...(Wednesday night through Monday) Issued at 303 AM CDT Tue Jun 29 2021 Another shortwave trough will drop south across the western Great Lakes Wednesday night which could help foster a few showers or storms, particularly east of the MS River. Heading into the weekend, there is gradually increasing consensus among the EPS/GEFS ensemble members that the upper low to the east across the Great Lakes will remain progressive enough and far enough east to keep rain chances low for the weekend. Will have to keep an eye on trends, as models have shown significant variability in this evolution. However, the more progressive solution would favor warming temps through the weekend into early next week as the upper level ridge slowly shifts east and gradually flattens following slight cooling late this work week under the influence of the amplifying upper trough to the east. Some rain chances could return by early next with the deamplification of the upper level flow pattern, but predictability of any shortwave troughs is low at this time. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1056 PM CDT Mon Jun 28 2021 The ongoing showers right now have a break in the line that is expected to be past KLSE by 06Z. Still some additional activity downstream and with the possibility of more overnight as the upper level trough moves in, will continue to show a VCSH for most sites through much of the night. The hi-res meso-scale models have been consistent in showing most of the activity Tuesday staying to the southeast of both airports in the better instability gradient, but still close enough to warrant a VCTS during the afternoon. Outside of the shower/storm activity, VFR conditions are expected. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...04
Hazardous Weather Outlook National Weather Service La Crosse WI 321 AM CDT Tue Jun 29 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-301200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 321 AM CDT Tue Jun 29 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are possible today. Although organized severe weather is not expected, strong winds, small hail, and locally heavy rainfall may accompany any storms, especially this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated storms remain possible Wednesday into Thursday but severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
The La Crosse radar (KARX), 77 km away, was scanning. The volume nearest the first event began at 09:40 UTC.
2 funnel cloud, 1 heavy rain, 1 flash flood. Local standard time, as filed.
Southwest of Eastman, 4.75 inches of rain fell.
Runoff from storms with locally heavy rain caused standing high water, mud and rock slides that caused officials to close State Highway 35 between County Highways D and N west of Eastman. Additional county and township roads and bridges were damaged by floodwaters near Seneca.
A funnel cloud was sighted southwest of Eastman.
A funnel cloud was sighted north of Wauzeka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965924, 965918, 965925, 965927.